Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Are the Withdrawal Symptoms of Opium Deadly?

Opium and its derivatives, once hailed as much need pain relief remedies, have taken on a less favorable reputation as addictive substances over the past decade. While heroin, a long-time opium-based drug of abuse, has been around for decades on end, the newer prescription medications on the market have shined a cautionary spotlight on opium once again.

Anyone who’s used opium-based drugs for any length of time knows how these substances all but rewire the brain and weakens the body. By the time a person is ready to stop using, the withdrawal symptoms of opium can be overwhelming and even deadly under the right conditions, according to Psychology Today.

Ultimately, the way a person goes about stopping drug use, or detoxing, has a considerable bearing on how dangerous withdrawal symptoms of opium can be. Detox methods commonly used include –

  • Going “cold turkey”
  • Medication-assisted withdrawal
  • Rapid detox
  • Tapering

In effect, the more drastic the method the more severe withdrawal symptoms of opium will be. For this reason, anyone considering stopping drug use may want to seriously consider their actual treatment needs before the withdrawal symptoms of opium take hold.

Opium’s Mechanism of Action

detox from opiates safely

There are times that opiate withdrawal warrants medical treatment.

Opium-based drugs have a chemical make-up that allows for easy access within the brain’s chemical processes. Brain chemical activities regulate processes throughout the body on a continuous basis. Any disruptions in normal chemical activities can cause considerable harm to a person’s physical and psychological well-being.

When abused, opium’s mechanism of action has a cumulative effect on brain function to the point where normal chemical processes come to grow dependent on opium’s effects to regulate the body’s systems.

With each dose, opium stimulates neurotransmitter secretions in large amounts. Over time, brain secretion functions start to weaken making opium’s effects all the more necessary for maintaining normal brain function.

Opium’s Short-Term and Long-Term Effects

Opium’s effects promote pain relief on a physical as well as an emotional level. The short-term feelings of euphoria and calm associated with an opium “high” actually mirror the drug’s ability to block pain sensations throughout the body.

When used on a frequent basis, these short-term, pain relieving properties come with more than a few long-term adverse consequences. Withdrawal symptoms of opium develop out of the overall state of chemical imbalance taking place within the brain.

The more out-of-balance chemical levels become, the more severe withdrawal symptoms of opium will be. For someone who’s abused opium-type drugs on a long-term basis, the withdrawal symptoms of opium can be deadly.

Opium Withdrawal Through Rapid Detox

The rapid detox method has quickly become a popular form of treatment for people considering stopping drug use. Much of this popularity stems from the way this process works to shorten the length of time withdrawal symptoms of opium last, from weeks to a matter of hours. This method also uses anesthesia, allowing the patient to remain unconscious through the entire procedure.

While this method does offer a safe and painless means for detoxing, the trauma the body undergoes within this short period of time can be dangerous, as well as deadly. Cardiac arrest, respiratory failure and liver damage are just a few of the potential dangers involved with “short-cutting” the detox process in this manner.

Opiate Withdrawal Psychosis

For chronic drug users in particular, withdrawal symptoms of opium can bring on a state known as opiate withdrawal psychosis. In effect, depriving the brain of opium after long-term use throws the brain and body into a state of shock.

Depending on the person, this state of rampant chemical imbalance causes considerable disruption within the cognitive and emotion-based regions of the brain. Under these conditions, a person’s psychological state can deteriorate to the point where all sense of reason and rational is lost.

Withdrawal symptoms of opium arising from this form of psychosis may include –

  • Hallucinations
  • Disorientation
  • Confusing thought processes
  • Violence-prone behavior
  • Extreme feelings of anxiety
  • Feelings of helplessness

Someone in this conditions can potentially harm him or herself and/or others making for a highly dangerous situation overall.

Opium Withdrawal During Pregnancy

Women who become pregnant while abusing opium face an especially hard choice in terms of wanting to stop drug use for the welfare of the baby. Continued drug use increases the likelihood of miscarriage and complications throughout a pregnancy by 600 percent. Experiencing withdrawal symptoms of opium during pregnancy also poses certain risks.

According to the Centre for Addiction and Mental Health, withdrawal symptoms of opium can cause a women to experience premature labor. Withdrawal can also lead to a spontaneous abortion during the early stages of a pregnancy.

Even in cases where a woman carries to term, the repeated episodes of withdrawal throughout the pregnancy term can result in abnormalities in the fetus’ development. For these reasons, women who are pregnant may want to seriously consider medication-assisted detox options, which work to reduce the severity of withdrawal symptoms of opium and support the healthy development of the fetus.

Relapse Potential

Perhaps the most dangerous withdrawal symptoms of opium have to do with the steep drop in tolerance levels the body goes through as the drug leaves the system. With continued drug use, brain and body tolerance levels continue to increase, which accounts for why addicts ingest increasingly larger drug doses over time.

If a relapse were to happen shortly after completing detox, the risk of overdose increases considerably. In actuality, a person’s risk of overdosing runs higher after completing detox than when he or she was actively using drugs. With such a high potential for relapse, any detox method that doesn’t work to support a person’s ongoing recovery efforts places him or her at risk of relapse, overdose and even death.

Treatment Considerations

According to the U. S. National Library of Medicine, the withdrawal symptoms of opium can vary from person to person depending on the following factors –

  • One’s physical health
  • Mental and emotional health
  • Severity of addiction
  • Length of time using

Ultimately, these factors greatly influence the risks and dangers associated with withdrawal symptoms of opium. For anyone considering stopping drug use, it’s always best to at least consult with a physician before deciding how to go about the detox process. Since addiction typically comes with any form of long-term drug abuse, ongoing drug treatment should also be an important part of everyone’s recovery plan.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This